This past week, the Food and Drug Administration (FDA) announced a reminder that excessive dosages of acetaminophen are now banned because of its association with acute liver failure.

 

The FDA announced that acetaminophen-based medications that contain more than 325 milligrams of the pain reliever will be recalled. This does not, however, effect the over-the-counter extra strength Tylenol, but the FDA is suggesting that people stop using any acetaminophen above 325 milligrams.

 

Most regular Tylenol dosages are about 200 milligrams, and are even less in over-the-counter medications that have acetaminophen accompanied by other active ingredients as well (such as Pamprin, or cold medicines).

 

Specifically, this new announcement is to gain support to ban writing prescriptions for, dispensing of, and taking prescriptions of medications containing more than 325 milligrams of acetaminophen.

 

Acetaminophen is the second most common cause of acute liver failure. The FDA is attempting to curb this trend through this ban on excessive dosages of acetaminophen.

 

The FDA also stated that taking more than 325 milligrams of acetaminophen does not actually lower the pain any more than lower dosages:

“…the FDA now believes that such high doses have demonstrated no superiority over lower doses, and that they pose dangers to the liver, especially because patients sometimes also take over-the-counter acetaminophen as well.”

 

Harvard Medical School released in the Family Health Guide that “most acetaminophen is broken down into harmless substances that are removed from the body in urine. However, a small percentage is rendered into a compound that’s extremely harmful to cells.”

 

It is those harmful cells that damage the liver over time and cause the acute liver failure. This does not mean you should stop using Tylenol all together; this just means that everyone needs to make sure that they are not overdoing it on the acetaminophen.

 

What do you think of this news from the FDA on acetaminophen? Let me know in the comments below or tweet me @kateeb790!